North Dakota, 2024Blizzard and Winter Storm in North Dakota, February 26 to 28, 2024
February 26 to 28, 2024 · NWS FGF · 18 events in 9 counties and zones
A two-fold event impacted eastern North Dakota and northwestern Minnesota late February. The first prong of the event brought mixed precipitation and some snow, the second brought mesoscale forced snow and wind, with some locations getting up to almost a foot of snow and blizzard conditions.
Every event with a place to put it; 18 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 18
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A two-fold event impacted eastern North Dakota and northwestern Minnesota late February. The first prong of the event brought mixed precipitation and some snow, the second brought mesoscale forced snow and wind, with some locations getting up to almost a foot of snow and blizzard conditions.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Feb 25, 11:32 PM CST, 3 hours 28 minutes earlier. Its key messages:
- There is a 40 percent chance for minor travel impacts between midnight and 8am Monday near the international border from wintry mix and a light glaze of ice. This may impact the Monday morning Commute.
- Winter impacts are expected Monday night through at least midday Tuesday. Moderate to high snowfall rates and wind gusts up to 45 mph are expected. There is a 60 percent chance for blizzard conditions for portions of the Red River Valley Tuesday morning through around midday.
Area forecast discussion, Feb 25, 11:32 PM CST, 3 hours 28 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
1132 PM CST Sun Feb 25 2024
.KEY MESSAGES...
- There is a 40 percent chance for minor travel impacts between
midnight and 8am Monday near the international border from
wintry mix and a light glaze of ice. This may impact the
Monday morning Commute.
- Winter impacts are expected Monday night through at least
midday Tuesday. Moderate to high snowfall rates and wind gusts
up to 45 mph are expected. There is a 60 percent chance for
blizzard conditions for portions of the Red River Valley
Tuesday morning through around midday.
&&
.UPDATE...
Issued at 1000 PM CST Sun Feb 25 2024
Regional radars are showing light returns filling in as the
upstream shortwave is starting to dig east and elevated WAA is
increasing over western ND. This is matching the general timing
highlighted in the latest HREF precipitation products. A wintry
mix is still expected based on model proximity soundings and
latest HREF/NBM precip type probs. HREF/NBM probs for 0.01" are
still similar to earlier guidances. Temperatures have dropped a
bit faster due to more persistent clearing which may be helping
preconditions surfaces for eventual accumulations due to air
temperatures in the 20s in our north. How much precipitation
ultimately falls as light freezing rain is hard to say, but the
signal is still there. SPS remains in effect and without higher
probs at this point we can continue to monitor if a Winter
Weather Advisory eventually needs consideration before air
temperatures warm back above freezing around 12-14Z.
Issued at 703 PM CST Sun Feb 25 2024
The mid level shortwave that will combine with elevated WAA to
produce a light wintry mix later tonight is still west (near
central and eastern Montana), and latest short range guidance is
still in line with earlier forecast showing this moving into our
northwest after midnight, with light snow and a chance for a
wintry mix/light icing. There hasn't been any changes to
and current messaging remains on track. For this update the
main focus was on minor adjustments to near term trends
(sky/temps).
&&
.DISCUSSION...
Issued at 324 PM CST Sun Feb 25 2024
Tonight - Monday:
Between midnight and 8 AM, a 2-5 hour period of light snow followed
by wintry mix is forecast across northeast North Dakota into
northwest Minnesota. This includes the potential to see a light
glaze of ice from wintry mix, which may impact travel conditions for
the Monday morning commute. The warm front driving this
precipitation is expected to introduce a warm and dry nose in the
lower levels on the trailing end of precipitation, allowing snow to
partially or fully melt before reaching a sub-freezing surface
before 8 AM. There is a 40% chance in light icing to bring travel
impacts north of US Hwy 2, which is contingent upon freezing rain
producing 0.01 inches of icing. While icing chances are highest near
the international border, it is possible icing may be seen as far
south as the Highway 2 corridor, dependent upon freezing rain
developing this far south (20% chance of occurring).
Behind the warm front during the day Monday, there remains very high
confidence in well above average temperatures in the 50s and 60s.
This includes a forecast that will be record setting in some
locations, including Fargo's daily high max temperature of 59 F set
in 1881, with a forecast of 60 F. There is even a chance the
forecast is not warm enough in some locations within the Valley
considering the expectation of favorable downsloping southwest winds
coincident with the thermal ridge aloft, along with ample sunshine
working absorbed by dark snow-free soils. For what its worth, the
all time high max temperature for the month of February is 66 and 67
at Fargo and Grand Forks, respectively. There is around a 10% chance
temperatures extend into the 62-65 F range at these locations.
Breezy winds up to 30 mph will accompany these warm temperatures
during the day Monday.
Things change drastically Monday evening as a considerably strong
cold front sweeps through the area. This will bring a stark change
to the weather as temperature behind the cold front plummet into the
single digits and teens above zero by Tuesday morning. More
information on this cold front and associated impacts are to follow.
Late Monday night through Tuesday evening:
A strong cold front dives southeastward into eastern North
Dakota and northwestern Minnesota. Temperatures ahead of the
front will range from the upper 40s to upper 50s Monday evening,
with sharply colder temperatures in the single digits replacing
these warmer temps by early Tuesday morning. Heavy snow will
accompany the associated theta-e gradient boundary along and
just behind the front. Additionally, a sharp pressure gradient
will facilitate strong north winds following the frontal
passage. This combination, is likely to lead to blowing snow and
the associated impacts of low visibility and snow drifts.
The primary caveat to consider with this system is the relatively
fast forward progression of the front. This will keep residence time
of heavy snow to a minimum; however, snowfall rates are expected to
be as high as 1 to 2 inches per hour within the heaviest bands of
snow. As such, we could see a rather large range of possibility
regarding accumulation, with NBM maintaining a 70 percent chance to
see 2 or more inches of snow to much of the I-94 corridor in eastern
North Dakota, as well as the I-29 corridor from Fargo to Grand
Forks. There is strong synoptic support for this solution, which
brings similar chances to much of northwest Minnesota. The potential
for 4 or more inches of snow for this same region has been hovering
around 30 percent along the Red River to nearly 60 percent in the
Red Lakes Region.
Another consideration will be the chance for convective elements
along and following the cold front, primarily in the form of HCR
activity. Lapse rates from the surface to about 900mb will be nearly
dry adiabatic. As such we could see enhanced snowfall rates across
very small portions of the region, with low spatial and temporal
predictability. Accumulation potential would be higher within these
small regions.
The combination of these factors will likely bring impacts to travel
through at least midday Tuesday. Blowing snow will reduce
visibility, with a 60 percent chance for Isolated blizzard
conditions where snow accumulations and wind coincide. Currently,
the most favored location where all of the ingredients coalesce is
the central Red River Valley.
Further into next week, unsettled weather continues as high
temperatures in the teens on Wednesday give way to 40s on Thursday
and 50s by Friday. Ensemble guidance points at a pattern change
toward the end of the week; however, confidence is rather low at
this time.
&&
.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1132 PM CST Sun Feb 25 2024
MVFR ceilings are beginning to spread into northeast ND and
should impact KDVL, KGFK, and KTVF as a wintry mix moves through
the region during the early morning hours Monday (lower chances
for impacts at other terminals in eastern ND and northwest MN).
VFR conditions eventually prevail Monday morning and last into
the early evening before additional low stratus and eventually
snow and blowing snow develop late Monday evening (increasing
chances for LIFR conditions after the current TAF period).
Low level wind shear develops early this morning form the south
(35-45kt) due to a low level jet in the 8-14Z period. Winds
eventually become gusty from the southeast early in the TAF
period, shifting to the south, southwest, and eventually
northwest as low pressure progresses across the region Monday
followed by a cold front late Monday afternoon in the evening.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Winter Storm Watch from late Monday night through Tuesday
afternoon for NDZ027-029-030-039.
MN...Winter Storm Watch from late Monday night through Tuesday
afternoon for MNZ001>003.
&&
UPDATE...DJR
DISCUSSION...Lynch
AVIATION...DJRHazardous weather outlook, Feb 25, 10:09 PM CST, 4 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1009 PM CST Sun Feb 25 2024
MNZ004>008-NDZ006>008-014>016-054-270415-
Kittson-Roseau-Lake Of The Woods-West Marshall-East Marshall-
Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Western Walsh-
1009 PM CST Sun Feb 25 2024
This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.
.DAY ONE...Tonight
20-40% chance for greater than 0.01" of ice accumulation tonight
leading to slick roads. Less than an inch of snow with this wintry
mix.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Widespread snowfall of 1 to 4 inches and strong winds over 30 mph
may lead to areas of blowing snow especially in the Red River
Valley where blizzard like conditions are possible Tuesday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
MNZ001>003-009-013>017-022>024-027>032-040-NDZ024-026>030-038-039-
049-052-053-270415-
West Polk-Norman-Clay-North Beltrami-Pennington-Red Lake-
East Polk-North Clearwater-South Beltrami-Mahnomen-
South Clearwater-Hubbard-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eddy-Nelson-
Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent-
Richland-
1009 PM CST Sun Feb 25 2024
This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.
.DAY ONE...Tonight
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Widespread snowfall of 1 to 4 inches and strong winds over 30 mph
may lead to areas of blowing snow especially in the Red River
Valley where blizzard like conditions are possible Tuesday.
.SPOTTER INFORMATION STATEMENT...
Reports of snow, ice, visibility, and poor road conditions are
appreciated.
Event by event
9 heavy snow, 6 blizzard, 2 high wind, 1 winter storm. Local standard time, as filed.
Heavy Snow, Barnes
- When
- February 26, 3:00 AM CST to February 27, 6:30 AM CST
- Where
- Barnes forecast zone
- Reported by
- Public
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Public reports 6 inches of storm total snow in Valley City.
Heavy Snow, Barnes
- When
- February 26, 3:00 AM CST to February 27, 9:00 AM CST
- Where
- Barnes forecast zone
- Reported by
- Public
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Public reports 8.5 inches of storm total snow 1 SSE Oriska.
Heavy Snow, Cass
- When
- February 26, 3:00 AM CST to February 27, 4:47 PM CST
- Where
- Cass forecast zone
- Reported by
- Public
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Public reports 9 inches of storm total snow in Page.
Heavy Snow, Griggs
- When
- February 26, 3:00 AM CST to February 27, 6:25 AM CST
- Where
- Griggs forecast zone
- Reported by
- Public
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Public reports 6 inches of storm total snow in Hannaford.
Heavy Snow, Traill
- When
- February 26, 3:00 AM CST to February 27, 9:36 AM CST
- Where
- Traill forecast zone
- Reported by
- Public
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Public reports 11 inches of storm total snow in Portland.
Heavy Snow, Traill
- When
- February 26, 3:00 AM CST to February 27, 9:36 AM CST
- Where
- Traill forecast zone
- Reported by
- Public
- Coordinates
- 47.454, -97.162 (the zone’s center; the record gives no point)
Public reports 10 inches of storm total snow in Mayville.
Heavy Snow, Steele
- When
- February 26, 3:00 AM CST to February 28, 7:00 AM CST
- Where
- Steele forecast zone
- Reported by
- CoCoRaHS
- Coordinates
- 47.456, -97.725 (the zone’s center; the record gives no point)
CoCoRaHS station 5.4 WNW of Hope reports 9.1 inches of storm total snow.
Heavy Snow, Grand Forks
- When
- February 26, 3:00 AM CST to February 27, 9:10 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- Public
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Public reports 7 inches of storm total snow 1 E Grand Forks. Relayed by broadcast media partner.
Winter Storm, Grand Forks
- When
- February 26, 6:00 AM CST to February 27, 9:00 AM CST
- Where
- Grand Forks forecast zone
- Reported by
- NWS Employee
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
NWS Employee reports 7 inches of snow in Grand Forks, with numerous vehicles stuck in drifts and poor visibility.
Blizzard, Griggs
- When
- February 27, 12:15 AM CST to 12:30 PM CST
- Where
- Griggs forecast zone
- Reported by
- AWOS
- Coordinates
- 47.457, -98.237 (the zone’s center; the record gives no point)
Blizzard conditions of 1/4 SM or less visibility and wind gusts over 35 MPH began around 12:15 am with intermittent higher visibilities, ongoing at time of report.
Blizzard, Barnes
- When
- February 27, 2:35 AM CST to 12:30 PM CST
- Where
- Barnes forecast zone
- Reported by
- AWOS
- Coordinates
- 46.936, -98.072 (the zone’s center; the record gives no point)
Blizzard conditions of 1/4 SM or less visibility and wind gusts over 35 MPH began around 2:35 am, ongoing at time of report.
Blizzard, Pembina
- When
- February 27, 2:55 AM CST to 12:30 PM CST
- Where
- Pembina forecast zone
- Reported by
- AWOS
- Coordinates
- 48.768, -97.552 (the zone’s center; the record gives no point)
Blizzard conditions of 1/4 SM or less visibility and wind gusts over 35 MPH began around 2:55 am, ongoing at time of report.
Blizzard, Grand Forks
- When
- February 27, 3:30 AM CST to 12:30 PM CST
- Where
- Grand Forks forecast zone
- Reported by
- ASOS
- Coordinates
- 47.922, -97.457 (the zone’s center; the record gives no point)
Blizzard conditions began around 3:30am, ongoing at time of report.
Blizzard, Eastern Walsh
- When
- February 27, 5:00 AM CST to 12:30 PM CST
- Where
- Eastern Walsh forecast zone
- Reported by
- AWOS
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Blizzard conditions of 1/4 SM or less visibility and wind gusts over 35 MPH began around 5 am, ongoing at time of report.
Blizzard, Cass
- When
- February 27, 6:30 AM CST to 12:30 PM CST
- Where
- Cass forecast zone
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
Blizzard conditions of 1/4 SM or less visibility and wind gusts over 35 MPH began around 6:30 am, ongoing at time of report.
Heavy Snow, Western Walsh
- When
- February 27, 7:00 AM CST to February 28, 7:00 AM CST
- Where
- Western Walsh forecast zone
- Reported by
- COOP Observer
- Coordinates
- 48.370, -97.721 (the zone’s center; the record gives no point)
Lankin 6 E CO-OP Observer reports 6 inches of storm total snow.
High Wind, Cass
- When
- February 27, 7:48 AM CST to 7:53 AM CST
- Where
- Cass forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
ASOS in Fargo reports a 59 MPH wind gust.
High Wind, Cass
- When
- February 27, 10:50 AM CST to 10:55 AM CST
- Where
- Cass forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 46.933, -97.248 (the zone’s center; the record gives no point)
ASOS in Fargo reports a 60 MPH wind gust.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Blizzard
- Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire and High Wind in Texas, February 26 to 29, 20242 deaths · $310 million · 61 kt wind · 36 events
- Dust Storm and Heavy Snow in New Mexico, February 26 to 27, 20241 death · 3 injured · $500,000 · 70 kt wind · 28 events
- Wildfire in Nebraska, February 26 to 29, 2024$2.2 million · 2 events
- Wildfire in Oklahoma, February 26 to 29, 2024$174,000 · 2 events
- Heavy Snow and High Wind in Colorado, February 26 to 28, 202457 kt wind · 23 events
- Blizzard and Heavy Snow in Minnesota, February 26 to 28, 202412 events
- Avalanche and High Wind in Utah, February 26 to 27, 20241 injured · $5,000 · 76 kt wind · 4 events
- Winter Storm and High Wind in Idaho, February 26 to 27, 2024$1,000 · 59 kt wind · 8 events
- Heavy Snow and High Wind in Nevada, February 26 to 27, 202465 kt wind · 7 events
- Winter Storm in Montana, February 26 to 27, 20245 events
- High Wind in Nebraska, February 26, 202457 kt wind · 4 events
- High Wind in Colorado, February 26 to 27, 202477 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163842, 1163843, 1163844, 1163845, 1163846, 1163847, 1163848, 1163849, 1163850, 1163841, 1163836, 1163840, 1163835, 1163839, 1163838, 1163851, 1163852, 1163853.